Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 18, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Nov 21, 2017, 3:00 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 21, 2017, 2:00 PM MST. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2017, 3:00 AM MST (10:00 UTC)
- In effect from
- Nov 21, 2017, 2:00 PM MST
- Expired
- Nov 24, 2017, 3:03 AM MST
- In force
- 61 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232 WWUS75 KBYZ 211000 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 300 AM MST Tue Nov 21 2017 MTZ065-066-221000- /O.NEW.KBYZ.WI.Y.0018.171121T2100Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 300 AM MST Tue Nov 21 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MST THURSDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 2 PM this afternoon to 11 PM MST Thursday. * TIMING...This afternoon through Thursday night. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts 60 to 70 mph, with the strongest winds this evening through tonight, and again Thursday through Thursday evening. There may be a lull in strongest winds Wednesday, but gusts around 50 mph are expected to persist. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
10 follow-up statements
237 WWUS75 KBYZ 212228 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 328 PM MST Tue Nov 21 2017 MTZ065-066-222230- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 328 PM MST Tue Nov 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... * TIMING...Through Thursday night. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts 60 to 70 mph, with the strongest winds tonight, and again Thursday through Thursday evening. There may be a lull in the strongest winds Wednesday, but gusts around 50 mph are expected to persist. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
033 WWUS75 KBYZ 220255 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 755 PM MST Tue Nov 21 2017 MTZ065-066-230300- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 755 PM MST Tue Nov 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... * TIMING...Through Thursday evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts to 60 mph tonight and early Wednesday, and 60 to 70 mph on Thanksgiving. There may be a lull in the strongest winds Wednesday, but gusts around 50 mph are expected to persist. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
802 WWUS75 KBYZ 220938 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 238 AM MST Wed Nov 22 2017 MTZ065-066-230945- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 238 AM MST Wed Nov 22 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... * TIMING...Through Thursday evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts to 60 mph this morning, and 60 to 70 mph on Thanksgiving. There may be a lull in the strongest winds today, but gusts around 50 mph are expected to persist. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
428 WWUS75 KBYZ 222205 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 305 PM MST Wed Nov 22 2017 MTZ065-066-232215- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 305 PM MST Wed Nov 22 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... * TIMING...Through Thursday evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts to 60 mph, and 60 to 70 mph on Thanksgiving. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
318 WWUS75 KBYZ 230407 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 907 PM MST Wed Nov 22 2017 MTZ065-066-240415- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 907 PM MST Wed Nov 22 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... * TIMING...Through Thursday evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts 40 to 50 mph tonight will increase Thursday with gusts 60 to 70 mph expected during the afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
487 WWUS75 KBYZ 230939 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 239 AM MST Thu Nov 23 2017 MTZ065-066-240600- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 239 AM MST Thu Nov 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...Through this evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Increasing through the day with peak wind gusts of 60 to 70 mph expected during the afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
205 WWUS75 KBYZ 231950 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1250 PM MST Thu Nov 23 2017 MTZ028-041-063-240600- /O.NEW.KBYZ.HW.W.0007.171123T1950Z-171124T0600Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 1250 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 11 PM MST this evening. * TIMING...Through this evening. Strongest winds are expected this afternoon. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. Blow over of high profile vehicles possible. * WINDS...Peak wind gusts 55 to 65 mph. Decreasing this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subisde. && $$ MTZ065-066-240600- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1250 PM MST Thu Nov 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...Through this evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big Timber, and roads near Nye. * WINDS...gusts from 60 to 70 mph the rest of the day and into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
833 WWUS75 KBYZ 240242 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 742 PM MST Thu Nov 23 2017 MTZ028-041-063-241300- /O.EXT.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 742 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. Blow over of high profile vehicles possible. * WINDS...Peak wind gusts 50 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ MTZ065-066-241300- /O.EXT.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 742 PM MST Thu Nov 23 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big Timber, and roads near Nye. * WINDS...Gusts from 50 to 70 mph, decreasing in the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult. High profile vehicles should consider an alternate route or delaying travel until winds subside. && $$ http://weather.gov/Billings
571 WWUS75 KBYZ 240433 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 933 PM MST Thu Nov 23 2017 MTZ038-WYZ099-241300- /O.EXA.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Big Horn-Sheridan Foothills- Including the cities of Pryor, Lodge Grass, and Sheridan 933 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST FRIDAY... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 6 AM MST Friday. * TIMING...Through Tonight. * IMPACTS...Sudden dangerous crosswinds along I-90 from Crow Agency south through Sheridan county. Blow over of high profile vehicles possible. * WINDS...Occasional West wind gusts 50 to 70 mph. Wind gust of 68 mph recorded at the Sheridan airport at 930pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ MTZ028-041-063-241300- /O.CON.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 933 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. Blow over of high profile vehicles possible. * WINDS...Peak wind gusts 50 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ MTZ065-066-241300- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 933 PM MST Thu Nov 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big Timber, and roads near Nye. * WINDS...Gusts from 50 to 70 mph, decreasing in the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult. High profile vehicles should consider an alternate route or delaying travel until winds subside. && $$ http://weather.gov/Billings
893 WWUS75 KBYZ 241003 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 303 AM MST Fri Nov 24 2017 MTZ028-041-063-241115- /O.CAN.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 303 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. $$ MTZ065-066-241115- /O.CAN.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 303 AM MST Fri Nov 24 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. $$ MTZ038-WYZ099-241300- /O.CON.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Big Horn-Sheridan Foothills- Including the cities of Pryor, Lodge Grass, and Sheridan 303 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... * TIMING...Through 6 am. * IMPACTS...Sudden dangerous crosswinds along I-90 from Crow Agency south through Sheridan county. * WINDS...Northwest winds gusting to around 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 20, 9:34 PM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Nov 20, 9:34 PM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
934 PM MST Mon Nov 20 2017
.UPDATE...
Latest upper air analysis shows strongest PV advection now into
our western cwa, as shortwave moves thru WNW flow aloft. Areas of
precipitation continue across the cwa, heaviest in central parts
where frontogenesis is strongest. Upstream precip has become much
more scattered, but it will continue to develop in our cwa on the
cold side of backdoor cold front until shortwave passes late
tonight. We have seen rain change to snow as far west as Billings
as of 920 pm. Local web cameras and social media reports indicate
an inch or so of snow mainly on the grass at places such as
Hysham, Colstrip and Ashland. Expect some minor accumulation to
spread further east and south over time tonight, but as precip
will taper off overnight do not see a need for any winter
highlights as accums should max out at 1-2 inches, again mainly on
the grassy surfaces. Main impact will be as temps fall well below
freezing tonight (low teens east and mid 20s west) and wet roads
begin to ice up. Expect some slick roads for your Tuesday morning
commute. JKL
&&
.SHORT TERM...valid for Tue and Wed...
The pressure gradient is starting to decrease and wind gusts are
starting to back off. Until a cold front that is making it way
through northern Montana makes its way down, wind gusts will
remain 50 to 60 mph around Livingston, Big Timber, and Nye. Given
that the High Wind Warning goes until 6 PM which will be around
the time the front should be arriving, will keep the Warning going
until the expiration time.
Tonight as the cold front drops down into the area, rain quickly
turning over to snow as the cold air works in. The GFS is still
going with much higher QPF from Ryegate through Billings and down
to Hardin. The NAM and ECMWF as well as the HREF, SREF, and NSSL
WRF are all suggesting around a quarter of an inch. Much of the
area favored is the higher hills south and east of Billings. The
GFS is going west of Billings and is higher between a half and
three quarters of an inch. The operational model is still on the
higher end of the ensemble envelope. Even though the GFS has been
showing an increasing trend in the QPF, given that the majority of
the other models and ensemble members are much lower, have not
trended towards the operational GFS solution. Most locations will
see around an half inch to and inch and a half. Given that the
area has been warm for a while, roads should stay clear with most
of the accumulation being on grassy and elevated surfaces.
The cold front will retreat during the morning tomorrow.
Temperatures will remain cooler tomorrow with highs in the 40s.
Wednesday will be much warmer as ridging builds back into the
area. With the ridging will some increasing winds along the
foothills from Livingston to Nye again. Winds will start to
increase Tuesday night and then gusts will be to 50 mph by
Wednesday morning. Some moisture and energy will move under the
ridge Wednesday, bringing a slight chance of precip to the higher
elevations. Reimer
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Extended models are in good agreement Thanksgiving Day through
next weekend. Overall, a mild and windy pattern will continue.
High pressure ridge axis will be over the forecast area on
Thanksgiving and this will be the warmest day through the period.
Models are coming in even warmer so we bumped temperatures a few
more degrees into the middle 60s for many locations and these
readings will be around record highs for the date.
Another Pacific front and strong upper wave move across the
forecast area Thursday night into Friday morning bringing another
round of rain and snow showers along with cooler temperatures for
Friday. Pressure gradients will tighten once again along the
Beartooth Foothills Thursday and Thursday night bringing another
period of very strong winds to the Livingston and Nye areas.
High pressure ridging builds back again late Friday through next
weekend resulting in mainly dry conditions and mild temperatures
with readings in the upper 40s to lower 50s. Hooley
&&
.AVIATION...
A cold front will cross the region this evening and overnight.
Precipitation will start as rain across the lower elevations and
change to snow this evening. Reduced visibilities and ceilings
can be expected tonight into tomorrow morning with MVFR to IFR
conditions possible at LVM, BIL, and SHR. Walsh
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 026/041 038/064 044/065 042/053 032/049 032/052 033/052
+1/B 11/N 00/B 43/W 00/B 10/B 01/B
LVM 028/048 042/060 045/061 039/049 030/047 033/051 033/049
71/B 41/N 10/N 42/W 11/B 11/B 02/W
HDN 024/040 033/064 040/067 040/055 029/050 029/054 030/053
+1/B 11/B 00/B 43/W 00/U 10/B 01/B
MLS 017/033 027/061 041/065 041/053 028/045 026/048 030/049
60/B 11/N 00/B 32/W 00/U 10/B 00/B
4BQ 020/037 031/063 041/068 042/055 029/048 027/052 030/053
81/B 11/N 00/B 23/W 00/U 00/B 00/B
BHK 008/030 022/060 038/065 040/052 026/042 025/045 025/047
20/U 11/N 00/B 22/W 00/U 10/B 00/B
SHR 025/042 032/063 037/066 039/052 026/050 028/054 030/053
82/J 11/B 00/B 13/W 00/B 00/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 21, 2:37 AM MST, 23 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 237 AM MST Tue Nov 21 2017 MTZ028>031-034>036-038>042-056>058-063>068-WYZ098-099-211500- Southern Wheatland-Musselshell-Treasure-Northern Rosebud- Northern Stillwater-Yellowstone-Powder River-Southern Big Horn- Eastern Carbon-Northern Park-Northern Sweet Grass-Golden Valley- Red Lodge Foothills-Northern Big Horn-Southern Rosebud-Judith Gap- Paradise Valley-Livingston Area-Beartooth Foothills- Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 237 AM MST Tue Nov 21 2017 The following is the Hazardous Weather Outlook. * WHAT...Scattered slick spots early this morning as wet snow freezes on some roadways. Prepare for black ice. * WHERE...South central Montana and Northern Wyoming. * ADDITIONAL HAZARD CONCERNS...Periods of strong southwest winds will impact Livingston and the Beartooth Foothills tonight through Thanksgiving. Occasional gusts exceeding 60 mph are likely. Travel on I-90 near Livingston will be impacted by strong cross winds.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.